Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 57, NWS Wilmington, NC

May 17, 1998New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 17, 1998, 5:27 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1998, 5:27 PM EDT (21:27 UTC)
Expired
May 17, 1998, 6:30 PM EDT
In force
63 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:35 PM EDTHail 0.75Rocky Pt, NC
May 17, 6:05 PM EDTHail 0.75Wilmington, NCReported in North Chase subdivision.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 172127 RRA
SVRILM
NCC129-141-172230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
527 PM EDT SUN MAY 17 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 630 PM EDT

SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE BI-COUNTY
AREA THROUGH 630 PM. CURRENT SEVERE STORMS ARE LOCATED IN THE
VICINITY OF ATKINSON AND ALONG THE NORTHERN NEW HANOVER-PENDER
COUNTY LINE. THE STORMS ARE DRIFTING TO THE SOUTHEAST AT 5 TO 10
MPH.

DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY XLIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

DCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:57 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 17, 1:57 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
157 PM EDT SUN MAY 17 1998

ZFP: NOT MUCH TIME TO LOOK AT DATA AS TSRA HAVE KEPT ME BUSY. HARD DAY
TO FIGURE WITH 70+ VILS NOT PRODUCING LARGE HAIL BUT OTHER CELLS WITH
VILS IN 50-60 PRODUCING DIME OR LARGER...COULD JUST BE LACK OF REPORTS.
BATCH OF CNVCTN ALONG CST HAS WEAKENED A BIT HOWEVER STILL BELIEVE
AREAS TO W AND S WILL LIGHT UP NEXT SVRL HOURS AS HIGH INSTAB...LOW LVL
CNVRGNCE AND APPROACHING SRT WV INTERACT. FRNT SHLD SLOWLY MOVE OFFHSR
OVERNIGHT AS SRT WV GOES BY BUT MAY BE LATE OR TOWRD MORNING DOWN S.
DRIER AIR WL WORK IN FROM N TO S BEHIND FRNT HOWEVER APPEARS IMD CST AND
SRN SCTNS MAY BE SLOW TO CLEAR AS FRNT LIKELY WONT PUSH VERY FAR OFFSHR.
CAN PROB WORD MSTLY SUNNY N TO PC OR BECOMING MSTLY SUNNY S. QUIET WX
MON NIGHT INTO TUE AS HIGH BUILDS IN...WL HAVE TO WATCH FRNT LOW OFFSHR
AS MAY INFLUENCE CSTL LOCATIONS IF STALLS TOO CLOSE.

CWF: LIGHT MA^INLY S/SW WINDS WL SHFT TO N BEHIND FRNT FROM N TO S OVRNGHT.
STILL COULD BE DECENT SURGE ESPCLY N AS GRDNT TIGHTENS ABIT AND COOLER
DRIER AIR WORKS IN. WNDS SHLD DROP OFF QUICK AS HI GETS CLSR. WL FOLLOW
CRNT TRNDS.

.MHX...NONE.

FREDERICK

In the hours before

Special weather statement, May 17, 11:30 AM EDT, 5 hours 57 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-181015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1130 AM EDT SUN MAY 17 1998

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

..................SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARION         ADJACENT COASTAL WATERS

..................NORTH CAROLINA...................................
BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
BRUNSWICK     PENDER
COLUMBUS      ROBESON
...................................................................
SYNOPSIS... A COLD FRONT WILL MOVE EAST ACROSS THE CAROLINAS DURING
THE AFTERNOON AND THEN PUSH OFFSHORE OVERNIGHT. A COMBINATION OF
PLENTIFUL LOW-LEVEL MOISTURE...THE ATMOSPHERE BECOMING INCREASINGLY
UNSTABLE WITH THE AFTERNOON HEATING... AND A SHORT WAVE MOVING ACROSS
THE REGION LATER THIS AFTERNOON WILL BRING A CHANCE OF THE
THUNDERSTORMS BECOMING SEVERE.

THE STRONGER STORMS WILL HAVE THE CAPABILITY OF PRODUCING LARGE HAIL..
DAMAGING WINDS...HEAVY RAIN...AND DEADLY LIGHTNING.

SKYWARN SPOTTERS... AMATEUR RADIO OPERATORS... AND THE GENERAL
PUBLIC SHOULD REMAIN ALERT FOR THUNDERSTORM DEVELOPMENT. IF SEVERE
WEATHER IS OBSERVED... PLEASE REPORT THE EVENT TO THE NATIONAL
WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY.

DRH
Special weather statement, May 17, 11:30 AM EDT, 5 hours 57 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-181015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1130 AM EDT SUN MAY 17 1998

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

..................SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARION         ADJACENT COASTAL WATERS

..................NORTH CAROLINA...................................
BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
BRUNSWICK     PENDER
COLUMBUS      ROBESON
...................................................................
SYNOPSIS... A COLD FRONT WILL MOVE EAST ACROSS THE CAROLINAS DURING
THE AFTERNOON AND THEN PUSH OFFSHORE OVERNIGHT. A COMBINATION OF
PLENTIFUL LOW-LEVEL MOISTURE...THE ATMOSPHERE BECOMING INCREASINGLY
UNSTABLE WITH THE AFTERNOON HEATING... AND A SHORT WAVE MOVING ACROSS
THE REGION LATER THIS AFTERNOON WILL BRING A CHANCE OF THE
THUNDERSTORMS BECOMING SEVERE.

THE STRONGER STORMS WILL HAVE THE CAPABILITY OF PRODUCING LARGE HAIL..
DAMAGING WINDS...HEAVY RAIN...AND DEADLY LIGHTNING.

SKYWARN SPOTTERS... AMATEUR RADIO OPERATORS... AND THE GENERAL
PUBLIC SHOULD REMAIN ALERT FOR THUNDERSTORM DEVELOPMENT. IF SEVERE
WEATHER IS OBSERVED... PLEASE REPORT THE EVENT TO THE NATIONAL
WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY.

DRH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:24 AM EDTSevere Thunderstorm WarningILMNew Hanover31 min
May 17, 3:58 AM EDTSevere Thunderstorm WarningILMNew Hanover32 min
May 17, 5:48 PM EDTSevere Thunderstorm WarningILMBladen62 min
May 17, 6:03 PM EDTSevere Thunderstorm WarningILMBrunswick47 min
May 17, 6:16 PM EDTSevere Thunderstorm WarningILMColumbus49 min
May 17, 7:05 PM EDTSevere Thunderstorm WarningILMColumbus60 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.